Em & Lo's RSS Feed Em & Lo's Daily Email Feed Be Our Facebook Friend! Follow Us on Twitter!
EM & LO's Sexy Holiday Gift Guide

Good Vibes Sex Toys

Buy on Amazon Kindle!

Christmas Story Lamp on Amazon


Dear Dr. Vanessa, Is There a Pill That Won’t Make Me Moody or Pudgy?

Wed, Jun 15, 2011

Advice, What's Up Doc?

Every few weeks, Dr. Vanessa Cullins, a board-certified obstetrician/gynecologist and vice president for medical affairs at Planned Parenthood® Federation of America, will be answering your questions here. To ask her your own question, click here.

Dear Dr. Vanessa,

The last time I tried going on the Pill, it made me crazy (depressed, overly emotional, etc). Can you recommend a brand that has fewer mental effects? I also remember gaining weight — are there ones that are better at not making you retain water? And is there a pill that has neither of these side effects?

– Cross-legged

Dear C.L.,

In general, mood swings, depression, and weight gain are not associated as frequently with the newer low-dose formulations of the pill. These side effects were associated more frequently with earlier formulations that relied on much stronger doses of hormones.

Some women, however, have idiosyncratic responses to various formulations of the hormones — estrogen and progestin — which are used in the pill. Some women are not good candidates for the pill use because of their individual responses to either or both of these hormones. Depending on your symptoms, your health care provider may be able to prescribe a pill that does not affect you in these ways. But finding just the right one will be a process of trial and error.

Many women who have had these side effects while using the pill, find that switching to a pill with lower doses of both estrogen and progestin or a formulation that contains a different progestin or switching to alternative delivery systems —such as the contraceptive implant, patch, or ring — reduces the unwanted effects of the hormones. (We do not suggest the shot as an alternative for women concerned about weight gain because weight gain is more frequently associated with the shot.)

Another alternative for women who are sensitive to the hormones used in the pill is the intrauterine device (IUD). One IUD, ParaGard, contains no hormones and can be used for 12 years. The other, Mirena, does contain progestin, but no estrogen. It can be used for five years.  It is very unusual for women to experience unexpected weight gain, mood swings, and depression with their use of an IUD.

To find the method that is best suited for you, talk with your health care provider about your experience with the pill. Discuss the possibilities of using a different formulation, and explore the options for different delivery systems.

In the meantime, best wishes for your good sexual health,

Vanessa
Planned Parenthood

dr_vanessa_cullins

Vanessa Cullins, MD, MPH, MBA, is a board-certified obstetrician/gynecologist and vice president for medical affairs at Planned Parenthood® Federation of America.

, , , , ,

 

3 Responses to “Dear Dr. Vanessa, Is There a Pill That Won’t Make Me Moody or Pudgy?”

  1. misspiggy Says:

    I have found a progesterone only pill – Cerazette in the UK (Desogestrel) – fantastic, much better than any of the oestrogen and progesterone pills I was on before. And you don’t get periods with it, and if you forget for a few hours you can take it just as you would the oestrogen pills.

  2. Hillary Says:

    I’m also on Cerazette, it’s been 3 months. Until now everything is alright, except for my skin and hair, my body is producing too much oil in those areas… but anyway, it’s still better than having my period + cramps.

  3. nancy alexandra Says:

    Dear Dr. Vanessa

    Is it possible to be on more than one contraceptive method at the same time? For example can i take the pill and also get an IUD? Or take the pill and get the shot or wear the patch?


Leave a Reply